I’ve always known I have ADHD. I tried to get tested in college, but the school said they didn’t test for ADHD. I met with a physiatrist that claimed he tested for ADHD, but during my visit he said he didn’t believe in ADD. My friend’s son is being treated for ADHD, so she referred me to their doctor. I was finally diagnosed this past July at 37, but now I’m even more confused. I tried the short acting adderall, but I didn’t like the up and down crashing. I did experience result and noticed that I maintained focus to stay on track. I changed to Vyvanse and it’s much smoother. However, my social life is taking a beating. My ability to connect with people by being my normal funny self is gone. I feel like a stiff robot, and now I feel uncomfortable being around my friends. I don’t even seem like the same person anymore. My friends and family do not know I am being treated, because I’m too embarrassed to tell anyone what I’m going through. I want to start a masters program in fall of next year, and I know I won’t succeed without taking medication. I don’t have the mental ability to focus long enough to stay on track, which has been my biggest downfall in school. I don’t want to alienate myself from my friends and family to accomplish finishing college. I keep telling myself to stay on the meds it’s only three years. All I ever wanted was to get treatment, but now that I am I’m even more confused.
I want to know is taking medication a trade off?
Is what I’m going through normal?
Hi, Lynn. Admittedly, I'm not any kind of expert in the various types of medication; and like you, I was only diagnosed about 4 months ago. But I see you tried the short acting adderall with some benefit. Have you tried the extended release version? That's the medication I take - and while I have nothing to compare it to - I love it. I don't experience much of a crash at all. 20 mg works pretty much all day for me. I work full time and come home to two small children, so in effect, I have two full-time jobs for which I need to be "on." The only time I really "crash," is if I wait much longer than 24 hours between pills. For example, I'm pretty discombobulated and exhausted by 10:00 am on a Saturday morning, since I usually get started (and medicated) later on those days. And I don't feel it's had a negative effect on my personality. I enjoy joking around with people a lot also, and have always been known for being "funny." Although I'm a little less animated, perhaps, on the medication, I can think more clearly, so the punch lines come to me faster! : D So I don't mind being a little more subdued. And frankly, I'm not sure the change is so noticeable to anyone other than me.
Again, I don't have anything to compare Adderall XR to, but I think if treatment is important to you, it's worth pursuing the various options because there are so many out there. Best of luck to you!
I agree with Judy - It sounds like your dose of Vyvanse might not be appropriate for your body. I have found that appropriate meds don't take away our sparkling personalities. What they do is help prevent most "foot-in-mouth" events. They act like a sieve, keeping the things that are important in focus and allowing us to not get distracted by the extra things going on around us. Eg. my major distractors are movement & noise. If I catch something moving in my periphery -- I HAVE to look -- thus interrupting the "flow" of things. It takes me FOREVER to get back to what I was doing when my meds aren't right -- or I forget to take them -- or it is almost time for the next dosage.
When I'm appropriately medicated -- I don't always HAVE to look -- but when I do I don't come to a screeching halt in order to do it and I don't take as long to get "back to business". Does that make sense?
All the best!